Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 132, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2004, 3:03 PM CDT for Cloud County, Republic County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2004, 3:03 PM CDT (20:03 UTC)
- Expired
- Jul 7, 2004, 4:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:36 PM CDT | HAIL 0.88 | 1 N Jamestown, KS | 20TH AND UNION ROAD |
| Jul 7, 3:38 PM CDT | HAIL 1 | 3 W Jamestown, KS | |
| Jul 7, 3:45 PM CDT | HAIL 0.75 | 3 Sw Jamestown, KS | |
| Jul 7, 3:51 PM CDT | HAIL 0.88 | 1 Nw Glasco, KS | |
| Jul 7, 3:53 PM CDT | HAIL 1 | 3 Ese Jamestown, KS | ALSO REPORTED TORNADO TOUCHDOWN IN MITCHELL COUNTY |
| Jul 7, 4:03 PM CDT | HAIL 0.75 | Glasco, KS | |
| Jul 7, 4:10 PM CDT | HAIL 1.75 | Glasco, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 072003 SVRTOP KSC029-157-072100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 400 PM CDT * AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 10 MILES NORTHWEST OF JAMESTOWN...OR ABOUT 20 MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... NORWAY JAMESTOWN CONCORDIA GLASCO THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE. LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3979 9793 3938 9792 3930 9780 3954 9739 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:47 PM CDT, 23 hours 16 minutes earlier.
Area forecast discussion, Jul 6, 3:47 PM CDT, 23 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT WED JUL 6 2004 .DISCUSSION... THUNDERSTORMS DRIFTING SOUTHEAST FROM NEBRASKA IN RESPONSE TO WAA/ISENTROPIC LIFT AS SURFACE HIGH/COOL AIR OVER EASTERN KANSAS WILL SLIDE SLOWLY EAST TONIGHT. MODELS INDICATING LLJ WILL INCREASE INTO 30-40 KT RANGE OVERNIGHT...ADVECTING HIGH CAPE AIRMASS FROM OKLAHOMA NORTHWARD ACROSS CWA WHILE NORTHWEST FLOW ALOFT PREVAILS. SO...ONCE AGAIN...THUNDERSTORMS...SOME SEVERE WITH LOCALLY HEAVY RAINS...LOOKING LIKE A GOOD BET ACROSS CWA OVERNIGHT. INITIALLY... BEST BET FOR SEVERE THUNDERSTORMS DURING THE EVENING IS OVER WESTERN PARTS OF CWA WHERE MAIN MOISTURE AXIS/INSTABILITY EXISTS. THURSDAY...EXPECTING ANY LINGERING SHOWERS/THUNDERSTORMS OVER EASTERN PART OF CWA TO MOVE OUT/DISSIPATE BY MID MORNING...ALLOWING FOR ABUNDANT SUNSHINE AND A GOOD WARMUP DURING THE AFTERNOON. MODELS INDICATING STRONG WARMING AT 700 MB ACROSS CWA WHICH SHOULD CAP THE ATMOSPHERE. WILL GO FOR HIGHS FROM 94 NORTH CENTRAL TO AROUND 90 EASTERN PARTS OF CWA. FOR THURSDAY NIGHT...PREFER GFS OVER ETA MODEL AS FAR AS PRECIP CHANCES GO. 12Z ETA MODEL NOT CONSISTENT WITH PREVIOUS RUNS IN SHOWING MCS DROPPING SOUTH ACROSS CWA. WITH STRONG CAP IN PLACE ...BELIEVE ANY MCS THAT MAY DEVELOP OVER NEBRASKA LIKELY TO SKIRT AROUND EDGE OF CAP AND DROP MORE INTO NORTHERN MISSOURI AS OPPOSED TO MOVING RIGHT ACROSS CWA. THUS...HAVE SLIGHT CHANCE POPS FOR NORTHERN CWA WHILE LEAVING BULK OF CWA DRY. WILL KEEP FRIDAY DRY...BUT THEN MAINTAIN SLIGHT CHANCE POPS AGAIN FOR FRIDAY NIGHT ACROSS ROUGHLY NORTHERN THIRD OF CWA AS FRONTAL BOUNDARY REMAINS NEAR NEBRASKA BORDER. FOR THE WEEKEND THROUGH WEDNESDAY...MODELS CONTINUE TO SHIFT JET FARTHER NORTH AND INFLATE 500 MB HIGH OVER AREA. CONSEQUENTLY...WILL TRY A DRY FORECAST FOR THE 5 DAY PERIOD. LOOKING VERY WARM AND HUMID AS WELL WITH HIGHS IN THE LOWER TO MIDDLE 90S THROUGH THE PERIOD. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Jul 7, 2:35 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT WED JUL 7 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-081000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 235 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF HIGHWAY 24 THIS AFTERNOON THEN OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...MAINLY OVER NORTHCENTRAL KANSAS THIS AFTERNOON THEN OVER ALL THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS THURSDAY MORNING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND ACROSS A PART OF NORTHEAST AND EAST CENTRAL KANSAS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OVER NORTHCENTRAL KANSAS THEN OVER ALL THE AREA TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 7, 2:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT WED JUL 7 2004 KSZ008-020-021-034>037-080100- CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA AND JUNCTION CITY 244 PM CDT WED JUL 7 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 587 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... REPUBLIC CLOUD CLAY OTTAWA GEARY DICKINSON MORRIS SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY CLAY CENTER CONCORDIA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
| Jul 7, 3:58 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 47 min |
| Jul 7, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Jul 7, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.